Hail, Trego
- When
- September 15, 5:40 PM CST
- Where
- Trego County, 4.67 mi SW of Wakeeney
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.980, -99.950
One severe thunderstorm was reported during the early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
One severe thunderstorm was reported during the early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 15, 5:17 PM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 617 PM CDT THU SEP 15 2016 ...Updated for Aviation... .SHORT TERM...(This evening through Friday) Issued at 203 PM CDT Thu Sep 15 2016 The short term convective allowing models, specifically the WRF runs have shifted their solutions more toward what the HRRR had been forecasting through the day in terms of convection. That keeps the bulk of the storm initiating mid afternoon across eastern colorado, as just isolated cells, but growing upscale into north west and northcentral Kansas including the I-70 corridor by mid evening). These storms will be initiating along the weak cold front/surface convergence zone. The aforementioned cold front will move into the area tonight, probably reaching the southeast 1/3 or so of the DDC forecast area by midday Friday. This will act to decrease highs by around 10 degrees from Today as well as act as a convergence zone for potential late day surface based convection again on Friday. In either case, the set up in weak opt moderate CAPE/instability and very weak shear in the absence of an jets. .LONG TERM...(Friday night through Thursday) Issued at 203 PM CDT Thu Sep 15 2016 The best chance for weekend precipitation appears late Saturday or Saturday night with a signal in the GFS of elevated shower and thunderstorms set of by a moderate shortwave in the westerlies. Otherwise, a mainly zonal upper flow and overall dry regime is in place for the medium to extended period. A warming trend is also forecast, with models and consensus blends indicated highs back to around 90 degrees by early next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 612 PM CDT Thu Sep 15 2016 As a shortwave trough moves across the Central Plains tonight, a cold front will move across western Kansas. The best chances for isolated storms is in the KHYS area early tonight. The front should be near a KHYS to KGCK area by 09-12Z, then at KDDC around 15Z. Some areas of IFR/MFVR conditions are possible mainly at KGCK and KHYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 81 58 81 / 20 30 30 10 GCK 58 76 55 80 / 20 20 20 10 EHA 58 77 56 79 / 10 20 30 30 LBL 61 80 58 80 / 20 30 30 20 HYS 60 77 55 80 / 50 20 20 10 P28 66 82 63 82 / 10 50 50 10 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Kruse
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 354 PM CDT THU SEP 15 2016 KSZ030-031-043>046-061>066-074>081-084>090-162100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 354 PM CDT THU SEP 15 2016 /254 PM MDT THU SEP 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. DAY 1 DISCUSSION ---------------- STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WEST CENTRAL KANSAS THIS EVENING, MAINLY ALONG A CORRIDOR FROM AROUND SCOTT CITY THROUGH HAYS. ISOLATED QUARTER TO GOLF BALL SIZE HAIL AND GUSTY WINDS TO 60 MPH MAY BE POSSIBLE. DAY 1 HAZARDS ------------- * HAIL: LIMITED RISK * THUNDERSTORM WIND DAMAGE: LIMITED RISK * FLOODING: LIMITED RISK * LIGHTNING: LIMITED RISK .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DAYS 2-7 DISCUSSION ------------------- A COLD FRONT WILL MOVE INTO THE AREA FRIDAY AFTERNOON. THIS BOUNDARY MAY BE THE FOCUS FOR WIDELY SCATTERED THUNDERSTORM DEVELOPMENT IN THE LATE AFTERNOON. DAYS 2-7 HAZARDS ---------------- * FRIDAY - FLOODING: LIMITED RISK - LIGHTNING: LIMITED RISK * SATURDAY - FLOODING: LIMITED RISK - SEVERE THUNDERSTORM: LIMITED RISK * SUNDAY - LIGHTNING: LIMITED RISK * MONDAY NO HAZARDS. * TUESDAY - LIGHTNING: LIMITED RISK * WEDNESDAY - LIGHTNING: LIMITED RISK .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT THU SEP 15 2016
KSZ030-160030-
TREGO KS-
624 PM CDT THU SEP 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
730 PM CDT...
AT 623 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF VODA...OR 9 MILES SOUTHWEST OF WAKEENEY...MOVING NORTH
AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAKEENEY AND VODA.
LAT...LON 3884 9995 3893 10012 3897 10013 3913 10008
3913 9962
TIME...MOT...LOC 2323Z 198DEG 21KT 3894 10003
FINCHThe Dodge City radar (KDDC), 136 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661336.